Q:

Can the birth-control pill make you feel pregnant during the first month of taking it?

A:

Quick Answer

According to Dr. Walter Kobasa, birth-control pills can make some women feel nauseated, which may resemble pregnancy symptoms. The nausea normally resolves before a woman finishes the first pack of pills.

Continue Reading

Full Answer

Planned Parenthood recommends talking to a health care provider about changing to a different brand of pills or to a different method of birth control if any unpleasant symptoms do not resolve within three months of starting to take the pills. In addition to GI effects, common start-up symptoms include breast tenderness and spotting.

Planned Parenthood notes that it may take up to 30 days before the pill provides protection against pregnancy. Therefore, if someone has unprotected sex soon after starting to take the pill and reports "feeling pregnant," a pregnancy test needs to be considered.

According to Planned Parenthood, most birth control pills are combination pills that contain both estrogen and progesterone. The orally-ingested hormones act to prevent pregnancy in two ways: by preventing ovulation and by thickening the mucus of the cervix. In addition to preventing pregnancy, birth control pills offer many other health advantages, including reducing menstrual cramps, protecting against acne, reducing the risk of ectopic pregnancies, reducing the risk of ovarian and endometrial cancers, and reducing premenstrual syndromes. If the pills are taken continuously, women can avoid having menstrual periods completely.

Learn more about Birth Control

Related Questions

Explore